Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 17, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 17, 2021, 4:47 PM MDT for Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 4:47 PM MDT (22:47 UTC)
Expired
May 17, 2021, 5:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 21 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS85 KCYS 172247
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
447 PM MDT Mon May 17 2021
 
WYZ117-118-172315-
Central Laramie County WY-South Laramie Range Foothills WY-
447 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of North Cheyenne, or 11 miles northwest of Cheyenne,
moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. A brief funnel cloud is also possible. 

Locations impacted include...
Whitaker and Ranchettes. 

This includes Interstate 25 in Wyoming between mile markers 18 and
35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4129 10477 4116 10494 4135 10518 4154 10493
TIME...MOT...LOC 2247Z 134DEG 16KT 4129 10493 

$$

Hammer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 17, 2:40 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Mon May 17 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon May 17 2021

A few thunderstorms already getting underway this afternoon as
skies cleared just enough for them to pop up. Under skinny CAPE
profiles, high PWATS and a decent moisture fetch out of the
southeast, these storms have all shown they can produce quite a
bit of rain, which moving pretty slowly. Have already issued a
Flash Flood Warning for the northwestern portion of the Mullen
Burn Scar with radar estimating over an inch having fallen,
effecting the Cottonwood, Savage Run and Sheeps Creek Drainages.
The main window of opportunity is now through 6 PM tonight with
these storms, though shower potential doesn't diminish until 9 pm
tonight. Expecting patchy fog, if not dense fog, to develop
tonight, especially where today's rainfall occurs, but haven't
added this to the forecast yet. Will pass this on to the next
shift to assess.

The closed low effecting the region and bringing this rain will
pass to the east by tomorrow morning with a much drier airmass
moving in. Will still see isolated showers and thunderstorms
along the Colorado border, but will see threats significantly
diminish with a lack of moisture. CAPE will remain around 500-800
J/kg however, so thunderstorm remain in the forecast. Will get a
warming trend tomorrow as a shortwave ridge builds in and skies
clear.

The warming trend continues into Wednesday as the shortwave ridge
transitions east and a open low drops in from the Pacific
Northwest with a southeasterly flow aimed at the region once
again. With a dry layer aloft, ample CAPE, and high PWATS under a
good moisture fetch, opportunity for heavy rainfall and flood
potential over the area's burn scars spikes again. May see SPC
place southeast Wyoming under a marginal in the next day or two.

.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon May 17 2021

Fairly active pattern remains in place as we move into next week.
Current GFS model has an omega blocking pattern setting up over the
central CONUS with an upper level low coming on-board in the Pacific
Northwest. This blocking pattern is expected to limit the movement
of the upper level low, as it digs slightly to the southeast, before
becoming nearly stationary Thursday night through Saturday
afternoon. There is a chance to bring a fair about of moisture
advection into the region, in addition to some gusty conditions, as
the flow remains sandwiched between the upper level pressure
systems. MLCAPEs values start to ramp up again during this time
period with upwards to around 1000 J/kg for the Nebraska Panhandle
Thursday afternoon. At this time, forecast soundings do not look too
terribly impressive with a fairly steep warm nose and not much
shear. We will most likely just need to watch for lightning as the
RH minimums remain around 30 percent.

Moving into the weekend, precipitation is expected to resume Friday
night through Sunday night as moisture advection increases across
the CWA. Once the blocking ridge is able to finally get pushed out
towards the east, we should start seeing a break in the weather as
temperatures level out into the mid-70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1110 AM MDT Mon May 17 2021

Limited instability remains across the CWA, with most surface
based CAPE values in the 300-700 J/kg, favoring brief moments of
moderate to heavy rain. As a result, went ahead and added
thunderstorms in the vicinity of all terminals in the Nebraska
Panhandle, in addition to KCYS and KLAR. Thunderstorm activity is
expected to decrease tonight with light and variable winds moving
into the region. With plenty of moisture at the surface, cool
nighttime temperatures, and light winds could see some low level
fog build into the region again. Confidence is not super high at
this time since a decent cloud deck will remain across the CWA.

&&

.FIRE WEATHER...
Issued at 223 PM MDT Mon May 17 2021

Showers and thunderstorms each day for the foreseeable future,
significantly decreasing fire weather concerns across southeast
Wyoming and the west Nebraska Panhandle. Debris flows across the
area burn scars will be the primary concern this week.

&&

.HYDROLOGY...
Issued at 223 PM MDT Mon May 17 2021

We will need to closely monitor for showers and thunderstorms
developing over the burn scar this afternoon and evening. These
showers will be fairly short-lived and more of the pulse variety
due to limited shear, but will be slow-moving for heightened
concern. A lesser threat of heavy rainfall is expected on Tuesday
as the upper level trough continues to shift eastward and shifts
the bulk of the moisture further south and east. Wednesday may be
a repeat of today, though could actually see more storms develop
with more clearing, and dry upper levels ahead of storm
development.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...AB
HYDROLOGY...AB/REC
Hazardous weather outlook, May 17, 2:48 PM MDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
248 PM MDT Mon May 17 2021

WYZ114-182100-
Snowy Range-
248 PM MDT Mon May 17 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A flash flood warning is in effect across the burn scar with a
couple of brief downpours still possible this afternoon and early
evening. As a result, there will be a continued threat for
flooding across the burn scar through tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is still a threat for a few showers and thunderstorms on
Tuesday and Wednesday over the burn scar. However, these showers
and storms will be brief with limited flood threat.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101>108-182100-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
248 PM MDT Mon May 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms will be possible this afternoon and early this
evening. The main threat will be brief heavy downpours and small
hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A few isolated thunderstorms cannot be ruled out on Tuesday and
Wednesday, but no severe weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ109>113-115>119-182100-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
248 PM MDT Mon May 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will also be possible this afternoon and
this evening. These thunderstorms may produce some brief downpours
along with small hail. Otherwise, no severe weather is expected
at this time. Areas of dense fog are possible tonight into
tomorrow morning on the I-80 summit and foothills, with visibility
dropping below one quarter of a mile at times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Areas of dense fog are possible tonight into tomorrow morning on
the I-80 summit and foothills, with visibility dropping below one
quarter of a mile at times. A few thunderstorms may also develop on Tuesday and Wednesday
afternoon/evening, but no severe weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 17, 1:34 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
134 PM MDT Mon May 17 2021

WYZ117-172000-
South Laramie Range Foothills-
134 PM MDT Mon May 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LARAMIE COUNTY...

At 133 PM MDT, a strong thunderstorm was located 7 miles west of
Warren AFB, or 10 miles west of Cheyenne, moving northwest at 10 mph.

Winds in excess of 30 mph and pea size hail are likely with this
storm.

This storm will remain over mainly rural areas of southwestern
Laramie County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4115 10490 4112 10502 4122 10511 4127 10495
TIME...MOT...LOC 1933Z 153DEG 7KT 4117 10499

Jamski
Special weather statement, May 17, 4:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
447 PM MDT Mon May 17 2021

WYZ117-118-172315-
Central Laramie County WY-South Laramie Range Foothills WY-
447 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of North Cheyenne, or 11 miles northwest of Cheyenne,
moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. A brief funnel cloud is also possible.

Locations impacted include...
Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 18 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4129 10477 4116 10494 4135 10518 4154 10493
TIME...MOT...LOC 2247Z 134DEG 16KT 4129 10493

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:36 AM MDTDense Fog AdvisoryCYSAlbany, Laramie5 hr
May 17, 1:34 PM MDTSpecial Weather StatementCYSLaramie26 min
May 17, 1:48 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
May 17, 2:05 PM MDTFlash Flood WarningCYSAlbany, Carbon2 hr
May 17, 5:22 PM MDTSpecial Weather StatementCYS38 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.